phoenix 5 - to help men and their companions overcome issues created by prostate cancer
main menu   -   articles   -   prostate   -   stories   -   sexuality   -   resources   -   glossary   -   search

This is one of several essays from my private cancer journal. It is not intended as anything than a record of my states of mind as I struggled with the disease and the effects of the treatment.

So I got my new PSA

traffic sign that says road narrows 8/22/02

I saw my oncologist a few hours ago and got my new PSA.

It is 199, down -- if you can call it that -- from 278 in June.

Caren asked if she could go with me and I agreed. She had never been to the oncology-hematology section of the hospital nor had she met my oncologist. The last time she accompanied me was 12/29/01 when I went to get the results of a scan, when they thought there might be mets to the base of the penis. The scan was negative but I was glad she was there because I had someone to hold me while I cried in relief. (That essay is here.)

On this visit, I was ready for anything but really not expecting much and I was right. The 199 is not enough of a drop after two months. It means it is about to start rising again.

I told him about the flare last month and that generally there was more pain. He offered to up the Tylenol to a version with more codeine but I declined. What I have is working fine, for now.

Then we talked about the choices. There's not much on the menu at this stage. It is chemotherapy (he recommends Taxotere) or (my choice) high-dose ketoconazole (HDK), supplemented by hydrocortisone. There's also a double-blind trial, comparing the two, meaning I wouldn't know which one I get. I said I wasn't keen on that idea. He said that I could take a few days to decide.

As we left, I checked in at the room as I was also due for another Aredia infusion today. After discussing it with Ruth, I opted to wait until tomorrow. I had enough for the day.

Back at my keyboard, I began to look up HDK. Until now it had been an abstract option. Now it was a very real fork in the road. For the first time, as I prowled the Net, I came across the possible side effects of HDK:

nausea, body rashes, mouth sores, tiredness, low blood counts and risk of infection, weight gain, dizziness, risk of liver damage, numbness and tingling in hands and feet, blood clots
But there was one that made me start to cry: hair loss.

Yes, I suppose it is vain to lock onto that but I couldn't help it. When I was much younger (perhaps back in my 20s), I had a recurring nightmare that as I combed my hair, it came out in huge hunks and I would awaken, shaken and in a cold sweat. I was always puzzled why the loss of my hair would be a nightmare. As I grew older, nothing changed. Even in the last year, it has been rich, thick and even lacking the usual gray, except at the temples.

Reading now what I might face, it was as if my nightmare was a premonition.

So I took a break and went out on the porch, as I often do in such times, to get away from the keyboard and think.

I really am running out of options. I am about to move into that realm where so many terminal cancer patients live, not by choice but from necessity.

We've all seen the woman (usually on TV) who wraps her bald head in a scarf while she undergoes the pain of chemo. (Wonder why we never hear of the men?) So I know of others who have proceeded me and kept their pride. Such role models are good. I need to learn from them.

And so I sat there and began to wonder if I would shave my head to avoid the nightmare from becoming real.

At least it is summer and hot.

The fun never stops with prostate cancer.


Go to


main menu   -   articles   -   prostate   -   stories   -   sexuality   -   resources   -   glossary   -   search

This information is provided for educational purposes only and does not replace or amend professional medical advice. Unless otherwise stated and credited, the content of Phoenix5 (P5) is by and the opinion of and copyright © 2000 Robert Vaughn Young. All Rights Reserved. P5 is at <>. P5's policy regarding privacy and right to reprint are at <>.